hi all just wondered if anyone could help me the nortriptyline im taking is helping with my MAV but ive gained a stone in weight as anyone else had this problem? and if so was any of you able to lose weight while taking it?
I gained some weight with its sister Ami. Just come off it so will let you know how I progress (hoping some of it comes off!)
Well how did you get on? I expect @Kara would love to know. After reading her post I checked it out and there are several older threads on exactly the same topic but, tellingly, virtually no answers. Drug side effects are just so annoying and there seem so many of them. Pizotifen is another preventative notorious for piling on the pounds. My mother was on antidepressants Including tricyclics but not necessarily Nortriptyline for many years and put on a lot of weight. Probably 2st underweight to start she must have almost doubled her weight over 4/5 years. It’s so infuriating.
Yeah I seem to keep finding people talking about gaining weight but can’t find a solution. I’ll keep digging tonight through old posts and see if I can find something. I’d like to get this under control because I don’t want to swap out one health problem for another.
I’m not sure there is an easy solution. In general, antidepressants:
- may reduce metabolism (that feeling you get of being less ‘bright’, I wouldn’t be surprised if they made the brain less ‘active’, leading to less metabolism in the brain too, an organ which normally consumes a significant proportion of energy).
- make you crave carbs? (Source: Antidepressants and weight gain: What's the connection?)
To make matters more tricky:
- most people with vestibular conditions will reduce their activity levels (some people are sadly even housebound) compounding the problem.
I wonder if the answer is to double down on watching your diet, make sure you get to the gym and take part in outdoor exercise whenever possible, despite the discomfort?
Absolutely. Nobody does. However I think you’ll find its an uphill struggle. I was amazed to read somewhere recently Pizotifen actually removes the ability to feel full! Apparently it’s actually prescribed to make underweight people put on weight. That’s just about all we need. Topiramate was a drug designed for weight reduction but pretty much all the rest pile on the pounds. How I don’t know though Propranolol apparently actually alters metabolism, slows it by one third. People tend to swap from amitriptyline to nortriptyline to reduce weight gain so it’s very unfortunate it’s affecting you so badly.
Your post explains a lot Helen…I am literally the heaviest I have ever been in my life - I mean I only have to look at the fridge now and another lb goes on!! I am not eating more than normal and I eat pretty healthy anyway so I think I am getting a double whammy on the weight gain front cos I am on both Venlafaxine and Propanolol.
According to the records Venlafaxine is supposedly weight neutral.
Infact long term venlaflxine is not studied according to Dr.Hain. Usually these studies stop with 90 days max. He says on 37.5 weight gain is not as much but at higher doses he has seen patients suffer from weight gain. He gave me a prescription of extended release topiramate to nullify the weight gain and i have NOT collected it !
I was actually thinking about adding topamax because voy have I gained weight. I managed to lose some during the month I did keto but seriously gained it all back and more in less than 2 weeks
But at the same time I don’t want to add more side effects with a new drug. If it comes to that I’ll gladly be over weight than miserably dizzy
I think that’s what I’ll probably have to do. Really pay attention to calories in vs calories out. We have a -31 degree wind chill right now so I’ll probably have to find a indoor exercise program to do until it warms up in a couple months.
I personally love indoor rowing but I avoided it during my worst period because of the head ‘back and forth.’ I’m ok with that now.
Head remains pretty steady on a treadmill though. An indoor bike might be even better (but boring?)